Wildfire, Calloway
- When
- February 19, 10:00 AM CST to February 28, 7:00 PM CST
- Where
- Calloway forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
A dry weather pattern during the mid and latter part of the month set the stage for grass and brush fires. 11 inch of rain fell from the 7th through the end of the month.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A dry weather pattern during the mid and latter part of the month set the stage for grass and brush fires. At Paducah, only .11 inch of rain fell from the 7th through the end of the month. The largest fire consumed about 500 acres of brush and grass near Central City in Muhlenberg County on the 25th. The fire occurred off of U.S. Highway 431 about a mile south of Central City. The fire came within 100 yards of a subdivision, but no houses were damaged. Firefighters from across the county battled the blaze for 8 hours. A grass and woods fire in Calloway County burned 20 acres on the 19th. The biggest outbreak of fires occurred on the 28th, when at least 20 fires were reported in far western Kentucky. The largest was a field fire in Marshall County that burned about 25 acres, and all 10 fire departments in the county were required to suppress it. A small barn and two sheds burned, but a row of houses and a shed containing antique cars were saved.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 3:48 AM CST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR HEADER TIME AND DATE NATIONAL WEATHER SERVICE PADUCAH KY 348 AM CST THU FEB 19 2004 .DISCUSSION... CURRENT FORECAST PACKAGE IN DECENT SHAPE. DUE TO LACK OF MOISTURE AND THE TRACK OF THE SURFACE AND UPPER LOW FORECAST TO BE FURTHER NORTH AND WEST THAN PREVIOUS RUNS...MODELS CONTINUE TO SLOWLY BACK OFF ON POPS AND QPF WITH APPROACHING SYSTEM. THEREFORE WILL NOT GO ABOVE CHC POPS ON FRIDAY. NGM/GFS SIMILAR IN TIMING OF FROPA WITH ETA A LITTLE QUICKER. STABILITY INDICES HAVE BACKED OFF...ESPECIALLY LIFTED INDEX AND K INDEX...BUT SINCE MID LEVEL LAPSE RATES ARE STILL >6 C/KM...WILL MENTION ISOLATED THUNDER. FRIDAY NIGHT EXPECT A CHC OF DRIZZLE IN THE WRAP-AROUND MOISTURE...BUT SINCE OMEGA WILL BE OVER THE EASTERN THIRD OF THE CWA BY 12Z SATURDAY...WILL ONLY MENTION LIGHT RAIN THERE. WITH A WNW COMPONENT TO THE UPPER WINDS IN THE WAKE OF THIS SYSTEM...NOT EXPECTING MUCH IN THE WAY OF A COOL DOWN. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON SATURDAY. WILL MAKE NO CHANGES BEYOND 5TH PERIOD. MAV MOS TEMPS SLIGHTLY COOLER THAN FWC MOS...SO WILL GO WITH A COMPROMISE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. && JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 426 AM CST THU FEB 19 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-201100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 426 AM CST THU FEB 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JAP
The national radar mosaic for the moment the first event began.
22 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383679, 5383572, 5383678, 5383680, 5383681, 5383682, 5383683, 5383684, 5383685, 5383686, 5383687, 5383688, 5383689, 5383690, 5383691, 5383692, 5383693, 5383694, 5383695, 5383696, 5383697, 5383698.